Alert archive / New York / Wind Advisories in 2022

Wind Advisory 8, NWS Buffalo, NY

October 12, 2022Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this wind advisory at Oct 12, 2022, 2:12 PM EDT for Jefferson County, Lewis County, Oswego County, New York. It took effect at Oct 13, 2022, 6:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2022, 2:12 PM EDT (18:12 UTC)
In effect from
Oct 13, 2022, 6:00 AM EDT
Expired
Oct 13, 2022, 3:14 PM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS71 KBUF 121812
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
212 PM EDT Wed Oct 12 2022

NYZ006>008-130300-
/O.NEW.KBUF.WI.Y.0008.221013T1000Z-221013T2100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
212 PM EDT Wed Oct 12 2022

...WIND ADVISORY IN EFFECT FROM 6 AM TO 5 PM EDT THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Eastern Lake Ontario Region. The strongest winds
  will be along the Black River Valley and the northerly slopes 
  of the Tug Hill. 
 
* WHEN...From 6 AM to 5 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JLA
4 follow-up statements
322 
WWUS71 KBUF 130211
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1011 PM EDT Wed Oct 12 2022

NYZ006>008-131015-
/O.CON.KBUF.WI.Y.0008.221013T1000Z-221013T2100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1011 PM EDT Wed Oct 12 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 5 PM EDT
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Eastern Lake Ontario Region. The strongest winds
  will be along the Black River Valley and the northern slopes of
  the Tug Hill.

* WHEN...From 6 AM to 5 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hitchcock
591 
WWUS71 KBUF 130801
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
401 AM EDT Thu Oct 13 2022

NYZ006>008-131615-
/O.CON.KBUF.WI.Y.0008.221013T1000Z-221013T2100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
401 AM EDT Thu Oct 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Apffel
055 
WWUS71 KBUF 131510
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1110 AM EDT Thu Oct 13 2022

NYZ006>008-132100-
/O.CON.KBUF.WI.Y.0008.000000T0000Z-221013T2100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1110 AM EDT Thu Oct 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JLA
474 
WWUS71 KBUF 131914
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
314 PM EDT Thu Oct 13 2022

NYZ006>008-132015-
/O.CAN.KBUF.WI.Y.0008.000000T0000Z-221013T2100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
314 PM EDT Thu Oct 13 2022

...WIND ADVISORY IS CANCELLED...

Winds have diminished as a front moved through the area. 

$$

JLA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Oct 12, 1:56 PM EDT, 16 minutes earlier.

Area forecast discussion, Oct 12, 1:56 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
156 PM EDT Wed Oct 12 2022

.SYNOPSIS...
Another balmy day is in store for our region today...as a
strengthening southerly flow will keep September warmth in place.
Unfortunately there will be a price to pay for this...and this will
come in the form of a wind driven soaking rain later tonight and
Thursday when a strong but slow moving cold front will trudge
through the region. While most areas will pick up a half to one inch
of rain in the long duration event...amounts easily could exceed two
inches in the vicinity of the Tug Hill.

&&

.NEAR TERM /THROUGH THURSDAY/...
It will become breezy...and in many areas downright balmy today...as a
strengthening southerly breeze ahead of an approaching cold front will
continue to pump September like warmth into our region. This will
include afternoon temperatures of 70 or better for the lake plains/
lower elevations...along with the Genesee valley and select Srn Tier
valleys. High cloud cover will lower and thicken during the course
of the day. It will also become quite breezy...with many areas
experiencing southerly winds that could gust to 30 mph during the
afternoon. This will mainly be the case across the higher terrain
and in the downslope areas.

Conditions will most certainly deteriorate during the course of
tonight...as a slow moving cold front will make its way from Lower
Michigan to the Niagara River by daybreak. In advance of the front...a
40 to 50kt low level jet will feed a plume of deep moisture across our
region. PWAT values will climb to an average of 1.25"...and this will
be acted upon by a combination of lift supplied by the nose of a 100
jet H25 jet...strengthening frontogentic lift and moderately strong
convergence in the low levels. The result will be a 30-50 mile wide
ribbon of moderately heavy rain along and ahead of the front...most of
which tonight will fall over the western counties. Rainfall amounts
tonight are expected to range from a tenth or so over the Finger Lakes
region to a quarter to half inch over the IAG Frontier to nearly an
inch over Chautauqua county. While meager elevated instability will
be present (CAPE 100-200 j/kg)...the strength of the synoptic
forcing could lend itself to sparking a few isolated thunderstorms
which would add a half inch or so of rain to any given spot.

While showers will be possible over the far western counties anytime
after about 10 PM...the steady swath of rain should hold off until
after midnight. The steady rain will then make its way into the
Finger Lakes region during the wee hours of Thursday morning. Along
with the rain...it will remain quite breezy tonight. Winds will gust
to 40 mph at times many areas. Higher gusts 40-50 mph possible on
north facing slopes of the Tug Hill and western Adirondacks where a
stronger low level inversion will be present.

On Thursday...the strong cold front will slowly make its way across
our forecast area. Several guidance packages are suggesting that a
wave will make its way up along the front over Pennsylvania...and
this will both help to further slow the front while also helping to
enhance the associated rainfall. The latter will largely come as a
result of much stronger frontogentic forcing...this being mainly
over the Finger Lakes region and particularly east of Lake Ontario
where the rain will be heavy at times. Will use heavy rain in the
grids to cover this line of thinking. While the heaviest...steadiest
rain will be over the Genesee valley and western Finger Lakes at the
start of the day...the swath of rain will spend the bulk of the day
over the heart of the Finger Lakes and Eastern Lake Ontario region.
Meanwhile the steady rain will taper off to scattered showers west
of the Genesee valley.

Rainfall amounts on Thursday will range from a quarter to a half
inch over the far western counties...to as much as 2 inches plus on
the Tug Hill plateau. While this will likely lead to noticeable
rises on area tributaries across the western counties...more
pronounced rises and the risk for localized flooding will be found
on creeks and streams east of Lake Ontario. In fact...WPC has
maintained its slight risk for excessive rain for areas east of Lake
Ontario into the Adirondacks while only a marginal risk for
excessive rain will be found over the Finger Lakes.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Ongoing showers across the North Country at the start of this period
night will taper off to some leftover scattered showers during the
course of Thursday evening as the slow moving cold front pushes
further east into New England...though not before dropping another
quarter to half inch or so of rainfall. Meanwhile further to the
west...developing weak surface-based ridging and dry slotting aloft
will result in mainly dry conditions returning to most of western
New York. The one exception to this will be across portions of the
Niagara Frontier...where the combination of cooling temps aloft (850
mb temps falling to around zero Celsius) and a somewhat sheared 230-
degree flow should allow for the development of some lake effect
rain showers from Buffalo northward across Niagara and western
Orleans counties...which have been covered with some likely PoPs in
the latest forecast.

On Friday...lake effect rain showers will still be ongoing across
the above portions of the Niagara Frontier at the start of the
day...however these will become increasingly disrupted by increasing
diurnal influences as the day progresses...before ending altogether
during the afternoon as warm advection develops aloft and inversion
heights crash. Meanwhile off Lake Ontario...any lake response later
Thursday night/early Friday will be much more muted and shorter-
lived due to the SSW flow in that area and consequently more limited
fetch. Otherwise Friday should just be a partly sunny/dry...somewhat
breezy...and cooler day...with 850 mb temps of -1C to +1C supporting
highs mostly in the mid to upper 50s.

This period will then close with fair dry weather areawide Friday
night thanks to high pressure and drier air draped from central/
eastern New York to New England. Overnight lows will range from the
mid-upper 30s across our normally cooler interior sections to the
lower 40s across the lake plains.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
An upper level trough over the Great Lakes to start this period will
deepen further Tuesday as a deep 1.5 PV intrusion to 600 hPa passes
across the eastern Great Lakes. This -2SD trough Tuesday morning
will usher in some of the coldest air so far this autumn season
while also giving the prospects for snow.

Sunday, while shortwave energy is deepening the upper level trough
across the Western Great Lakes, the presence of the upper level
trough over our region along with some daytime sunshine/instability
will be enough to produce a few rain showers.

Monday a deepening surface low over southern Canada will swing a
cold front across our region. Rain showers upon this front will be
enhanced to the east and northeast of the Lakes as a much cooler
airmass filters into our region. As this airmass cools further
Monday Night (850 hPa temperatures dropping towards -5C to -7C)
these rain showers will likely transition to snow showers,
especially across the higher terrain. For reference the average date
for the first snowflake for our two climate stations is October 24th
(Buffalo) and October 23rd (Rochester).

Tuesday will be unpleasant as showers (rain or snow) will continue
across our region under a deep upper level trough. A shortwave
rounding the bottom of this upper level trough will bring broad
synoptic lift, along with over the lake instability to produce
showers. Temperatures will not climb much with highs only around 40F
to the mid 40s. A few spots on the Allegany Plateau may not even
rise out of the mid 30s. A brisk westerly wind will only add to the
unpleasantness. Lows Tuesday night will drop back into the upper 20s
to lower 30s. A deck of stratus clouds, along with scattered
precipitation should hold these already much below normal values
from lowering further.

Wednesday the axis of the upper level trough will begin to push
eastward. There will continue to still be scattered showers
Wednesday with the presence of the upper level trough aloft, but
with the core of the cold air now eastward temperatures will not be
as cold, with highs in the mid to upper 40s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions with thickening mid clouds will be found throughout
the region through this evening...as western and north central New
York will find itself between high pressure well off the coast and
an approaching cold front from the Upper Great Lakes.

Conditions will deteriorate later tonight...as cigs over the western
counties will lower to IFR to MVFR levels. The lowering cigs will be
accompanied by the onset of steady rain...which could drop vsbys to
MVFR levels in fog at times.

While VFR weather will be in place today...a strengthening southerly
flow will result in sfc gusts of 25 to 30 knots at most of the TAF
sites. Similar winds can be expected tonight...although low level
cooling by the widespread steady rain could help to decouple TAF sites
from the environmental winds aloft. In this scenario though...
significant wind shear from 40-50kt winds aloft could become
established. Will continue to monitor this potential.

Outlook...
Thursday...Rain and associated MVFR/IFR...diminishing from west to
east Thursday afternoon and evening.
Friday...MVFR to VFR with a chance of showers...especially northeast
of the lakes.
Saturday...Mainly VFR.
Sunday...Mainly VFR. A chance of showers.
Monday...MVFR to VFR. Showers likely.

&&

.MARINE...
Moderate southerlies will be found throughout the Lower Great Lakes
into the afternoon, keeping the highest waves well offshore and in
Canadian waters.

As a cold front approaches tonight...moderate to fresh southerlies can
be anticipated. While this will produce very choppy conditions well
offshore...the only area that may be prone to needing a small craft
advisory will be in the vcnty of the Thousand Islands. Will continue to
watch this area in later shifts for a possible headline.

The aforementioned cold front will then slowly cross Lake Ontario and
western New York on Thursday. While this will initially be marked by a
3 hour period of lighter winds that will veer to the southwest...winds
will then freshen several hours after fropa. As a result...SCA's will
likely be needed for Lake Erie later in the day into Friday. Meanwhile
conditions should largely remain below SCA criteria on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from 6 AM to 5 PM EDT Thursday for NYZ006>008.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...Thomas
AVIATION...JLA/RSH
MARINE...RSH
Hazardous weather outlook, Oct 12, 5:08 AM EDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
508 AM EDT Wed Oct 12 2022

NYZ006>008-130915-
Oswego-Jefferson-Lewis-
508 AM EDT Wed Oct 12 2022

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Expect a widespread soaking rain Thursday and Thursday evening as a
slow moving cold front makes its way across New York State...with the
rain likely becoming heavy at times. Basin average rainfall amounts
are forecast to range from one and a half to two inches...with higher
amounts possible across the Tug Hill Plateau. The heavy rain will lead
to higher flows on smaller creeks and streams...and could lead to
minor flooding in low lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-019>021-085-130915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
508 AM EDT Wed Oct 12 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Expect a widespread soaking rain to develop tonight as a slow moving
cold front makes its way to western New York...with the rain likely
becoming heavy at times across portions of the Niagara Frontier and
western Southern Tier.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A widespread soaking rain will continue on Thursday as a slow moving
cold front makes its way across New York State, with the rain again
expected to be heavy at times. Total rainfall amounts between
tonight and Thursday are forecast to range from two thirds of an inch
to an inch from the Niagara Frontier over to Rochester...to over an
inch across the Southern Tier and eastern portions of the Finger
Lakes Region. While such amounts will be unlikely to cause any
flooding issues...the rainfall should still be significant enough to
cause higher flows on smaller creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
508 AM EDT Wed Oct 12 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 6:47 PM EDTSmall Craft AdvisoryBUF3 days

Nearby

Wind Advisories in New York, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.